Schizophrenic BIL - medication causing extreme tiredness? - Mothering Forums

Forum Jump: 
 
Thread Tools
#1 of 8 Old 01-04-2011, 06:38 PM - Thread Starter
 
4Marmalade's Avatar
 
Join Date: May 2004
Location: Ontario, Canada
Posts: 2,084
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

My BIL was recently here with MIL for a 3 day visit.  We are not too familiar with the details of his illness and mostly hear about things through MIL which is not the ideal source for many reasons.  We do not even know what medication he is on.  We have been told by MIL that his medication causes drowsiness.  I get that.  It's a common side effect of many medications.  But, is it "normal" to sleep 18 hours in a 24 hour period?  He literally slept the majority of the time he was here.  Got up at 10am, napped at noon for about an hour, napped again at 3pm, woke up for about 20 minutes for dinner then went back to bed and slept until 7am the next morning.  According to MIL this is normal and it's because of his medication.  He holds down a full time job and works 8 hours so thinks that takes a lot out of him.  But when he was here he had been off for a day already and continued to have 3 days off and she says he's fine for the 8 hours at work.  I'm just surprised that it can cause that much tiredness and if it can, is it not possible to counteract the medication with something?  No judgement here, just curious.  


Karen - spouse to dh for 11 years, mama to ds (Nov '02), dd (May '05) and ds and dd (Jun '08)

4Marmalade is offline  
#2 of 8 Old 01-04-2011, 07:04 PM
 
ASusan's Avatar
 
Join Date: Jun 2006
Location: Midwest
Posts: 4,913
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

Sounds like my DH when we go to visit his sister, and he's not on any medication. Just totally collapses when he gets a few days off work and visits family. He doesn't do this so much now that we have a child, but before DS, yeah. Lots of sleeping when not at home (no "duties") and not at work.

 

And once when he was on meds (hydrocodone or similar), he did sleep all day. All weekend, in fact, on one dose.

 

So, yeah, I would think that meds could easily do this.


DS, 10/07. Allergies: peanut, egg, wheat. We've added dairy back in. And taken it back out again. It causes sandpaper skin with itchy patches and thrashing during sleep. Due w/ #2 late April, 2012.

ASusan is offline  
#3 of 8 Old 01-04-2011, 07:08 PM
 
ASusan's Avatar
 
Join Date: Jun 2006
Location: Midwest
Posts: 4,913
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

from here: http://www.health.harvard.edu/fhg/updates/update0205a.shtml

 

 

Quote:

Some side effects can occur with most of the drugs:

 

Lethargy and drowsiness — caused by most antipsychotic drugs, but especially by clozapine (ziprasidone is a possible exception).


DS, 10/07. Allergies: peanut, egg, wheat. We've added dairy back in. And taken it back out again. It causes sandpaper skin with itchy patches and thrashing during sleep. Due w/ #2 late April, 2012.

ASusan is offline  
#4 of 8 Old 01-04-2011, 11:55 PM
 
CrazyCatLady's Avatar
 
Join Date: Aug 2004
Location: Phoenix, AZ
Posts: 4,734
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

Yes it's extremely common, especially with schizophrenia meds.  I remember some of them making me sleep 18+ hours a day.  There's a reason most people in mental homes are all zombified.  And the doctors always swear it gets better.  But I was in a day program with other schizophrenics for a year back in 2008, long enough for people to get their meds stabilized a little you'd think.  And there wasn't a day that happened where people didn't complain about being tired, doze off on the couches, etc.  Funny I was the only one refusing meds, and I didn't have that problem.  This is why it's so hard to get people to take meds.

 

I did eventually find abilify which actually works for me and doesn't make me sleepy.  I don't take it anymore, but it's nice to see them coming out with some good stuff finally.


Melaya (29) - Mom to Z (9) and soon to be I (due Nov 2013) stork-boy.gif

Birth mom to M (7), O (5), & C (2). winner.jpgnovaxnoIRC.giftriadadopt.jpg

CrazyCatLady is offline  
#5 of 8 Old 01-05-2011, 12:06 AM
 
Oubliette8's Avatar
 
Join Date: Apr 2009
Posts: 817
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
This is very common with antipsychotic medications. In fact, many are prescribed off label for people with sleep problems. I've been on them in the past and they make you very tired. I could have easily slept 18 hours a day. I routinely slept 14 hours a day, I managed to hold down a job, but need ALOT of sleep on the meds. At one point I took one just for sleep, and had to quarter the smallest pill availble because otherwise it made me sleep way too much. That was for sleep (and even then, most folks are given a full dose) but people on these drugs for schizophrenia can talk many times that dosage! I *think* they have meds that are supposed to help counter act it, but I've never used them, and they were never mentioned. And, of course, when you start adding more meds, you have to worry about how the meds interact, and more potential side effects- the side effects for long term antipsychotic use are quite severe already. Its also possible that his doctor could work with him to reduce his dose, or find a med that makes him less drowsy, but if his symptoms are well controlled on this med, and this dose, he may not want to disrupt his life and his family by experimenting with other medications.
Oubliette8 is offline  
#6 of 8 Old 01-05-2011, 04:57 AM - Thread Starter
 
4Marmalade's Avatar
 
Join Date: May 2004
Location: Ontario, Canada
Posts: 2,084
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

Thank you for the replies.  Dh and I were talking about this last night.  It is very hard to distinguish what is "illness and medication side-effects" and what is circumstance, learned behaviours, relationship with mother, etc.. when it comes to his brother.  He lives with MIL and basically has no responsibility other than his job.  Doesn't pay for anything, help out around the house, doesn't take care of his own space, laundry, nothing.  MIL does all his thinking for him and tells him what to do, including telling him to shave his goatee because he was going to visit his grandfather.  He also seems to have very poor social skills.  He would wake up for dinner, start eating before everyone else, get up, bring his plate over and disappear again.  No thank you or anything.  Conversation with him is very difficult.  He has been diagnosed since his early 20's and as far as we know has been doing pretty well for the past 10 years.  It's just very confusing to watch and be around without having the ability to get too involved.  I appreciate your responses.  


Karen - spouse to dh for 11 years, mama to ds (Nov '02), dd (May '05) and ds and dd (Jun '08)

4Marmalade is offline  
#7 of 8 Old 01-13-2011, 10:44 AM
 
a13xandra's Avatar
 
Join Date: Dec 2010
Location: Renton, WA
Posts: 53
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

I can vouch for it being the meds for sure.  I'm an extremely active (perpetual motion machine) person and a schizophrenic.  I've been on every anti-psychotic commercially available, and all made me drowsy, sleeping 16 hours every day on many of them.  I got so lethargic on Risperdal that it made me very sad.  In fact, the injectable form of it makes people sleep all day every day for the first week it is dosed each month.   There are no meds to counteract it.  However, Abilify is the anti-psychotic that is supposed to cause the least drowsiness.  He might be willing to try the switch?


Mama to Eris, born 9/21/2010! energy.gifbellyhair.gif@earthshod on Twitter.
a13xandra is offline  
#8 of 8 Old 01-16-2011, 09:04 PM
 
abbylotus's Avatar
 
Join Date: Dec 2003
Location: Northern Mama
Posts: 586
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

The ant i psychotic I take causes doesn't make me too sleepy. I am supposed to take it in the morning and at night, but if I take it in the morning it makes me really tired so I take at night, per pdoc's orders. I take geodon and it has really helped with the visual and auditory hallucinations. I have been on it for years. The only down side is it is VERY expensive.  I have very good insurance and I'm still paying over $100 for a three month supply.


There are three things I learned about life. It goes on. -Longfellow

 

stillheart.gifRIP DH DJ Delicious but mucho gracias for our children and all I have learnedstillheart.gif

abbylotus is offline  
Reply

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off